TheLupusSite.com banner

1 - 6 of 6 Posts

·
Registered
Joined
·
416 Posts
Discussion Starter #1
I have been having serious problems with edema from the waist down. Is this a symptom of lupus or another autoimmune disease or is it a side effect of plaquenil?

Barb
 

·
Moderator
Joined
·
11,405 Posts
Hi Barb,

Any new symptom should be checked into.

Edema could mean several things. Heart, Kidneys, blood clots etc.
My cardiologist and rhuemy said when I had edema it needs to get checked as soon as possible. It really isnt something that should be ignored.

Take care,
Lyn
 

·
Administrator
Joined
·
10,165 Posts
Hi Barb,

I agree with Lyn, you should definitely have your doctor check it out. In the meantime it might help to raise your legs, limit your salt intake and wear support stockings if you have any.

Take care,
Lazylegs
 

·
Lisa_S
Joined
·
441 Posts
Hi Barb - I agree with everyone, edema is always worth a visit to your doctor, it can be a signal of something serious.

I had really uncomfortable edema with a prior flare and found that the only thing that really helped (besides diuretics) was elevating my legs - I'd lie on the floor on my back, with my calves resting on the seat of a chair. Looked ridiculous, but it did help ease the swelling a bit.

I've also tried to reduce the amount of salt in my diet - lupus aside, it's never a bad idea to keep an eye on one's sodium intake.

Take care,
Lisa
 

·
Registered
Joined
·
416 Posts
Discussion Starter #5
Thanks for your quick response. I guess I didn't know edema was such a big deal. I have had it off and on for approx 20 years in my hands and from the waist down, but no physician or specialist has been concerned about it so I didn't think it was that important. It has gotten really bad over recent weeks though and yesterday it was unusually painful. I have done the elevating of legs and feet for the 20 years I've had edema and it helps immensely. Usually, within minutes, the problem is relieved --- the longer I'm able to lie down the more fluid I'm able to get rid of but having to lie down so much is a burden on me as well as others. I also watch my salt intake, have my entire life, so I don't think salt is the problem except when I make a conscious decision to eat something salty knowing I will have to pay the consequences. If it keeps up, I'll notify my physicians.

Barb
 

·
Registered
Joined
·
279 Posts
Hi Barb
I had the same problem with my legs and feet. Then my tummy felt like it was going to burst I was on 20mg waterpills didnt know there were stronger ones you could take. I dont want to scare you now, but I ended up with right heart failure ended up 5days in A & E to get the fluid off me came home on 120mg waterpills.

Had ( 9 killograms-- 19-20lbs) of water taken off me and when home I was still losing 1kilo every day so down to 80 for a week. I weigh myself 2x a week now and if I start getting swollen feet get checked at the GPS so please take care .
 
1 - 6 of 6 Posts
Top